MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 3.5MM DEPTH GAUGE SHORT; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS SMALL 3.5MM DEPTH GAUGE SHORT; SCREW, FIXATION, BONE
Model Number 71175069
Medical Device Problem Code Imprecision (1307)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, an evos small 3.5mm depth gauge short was noticed to have the orange dot missing and it was incorrectly assembled with a 2.7mm insert.The screw length incorrectly measured was inserted into patient.Surgery was completed, after a delay of 30 minutes or less, with a sn back-up device.No harm to the patient or any further complications reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of extensive use.The device is missing the orange dot, but the etching of the size of the device is no longer visible.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.The clinical/medical evaluation concluded that per the complaint details, this represents a procedure complication and does not represent a s&n device malfunction.Based on the information provided on the pc form, ¿the evos small 3.5mm depth gauge short had the orange dot missing and it was incorrectly assembled with a 2.7mm insert.The screw length incorrectly measured was inserted into patient.¿ according to the report, the surgery was completed with a sn back-up device and delay of 30 minutes or less was reported.Since there was no other patient harm or complications reported, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Due to the need for a backup device, a contribution of the device to the reported event could be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Additional information: d4, h4.

Brand Name
EVOS SMALL 3.5MM DEPTH GAUGE SHORT
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12836546
Report Number1020279-2021-08250
Device Sequence Number13868431
Product Code HWC
UDI-Device Identifier00885556635872
UDI-Public00885556635872
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K162078
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71175069
Device Catalogue Number71175069
Device Lot Number19ERS0005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2021
Supplement Date Received by Manufacturer02/11/2022
Initial Report FDA Received Date11/18/2021
Supplement Report FDA Received Date02/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/06/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown